Ask Trevor CHT: Scared of a steroid shot

syringe and needle drawing clear liquid from a vial

Rita asks:

"I have osteoarthritis in my wrist and have been advised to get a steroid shot. I’ve heard that this can be very painful and it’s putting me off getting it done. Any advice?"

Trevor's answer:

"Far be it for me to contradict any advice you have received from your doctor. Make sure that you have a good relationship with your doctor or surgeon that allows you to ask questions and make decisions that you are comfortable with.

Cortisone injections can definitely serve a purpose to reduce inflammation and pain for people with arthritis but it’s impossible for me to say whether or not it’s right for your specific case.

It’s your body, it’s your medical care. Ask lots of questions and make sure you’re comfortable with answers before you make any decisions."

Sarah's answer:

"I'm going to chip in here and share my patient perspective. I've had several steroid shots into my wrists and also into my knee.

Honestly - in my experience, they can range from uncomfortable through to painful, even with numbing. It's a very odd sensation having an injection into a joint, and fluid going into a tender inflamed space is an unpleasant sensation!

BUT - I've always found that the benefits of the shot far outweigh those few minutes of discomfort so it's well worth it to get some relief from my arthritis pain.

It helps to tell the doctor or nurse administering the shot that you are nervous, my doctor asks me to look away and tell her a story while she is doing the shot and that helps me get through it! Hope this helps!"

*This content is presented for informational purposes only, and should not be seen as any kind of health, nutritional, medical or legal advice. You should consult a licensed medical practitioner if you are experiencing pain and/or discomfort or have a medical issue or suspect that you have a medical issue. If you choose to rely on the information presented in the Grace & Able LLC website, blog or social media posts, you do so at your own risk.*